Fatigue, Drowsiness and Simvastatin
This is a continuation of my story about Simvastatin (part 4).
Fatigue and drowsiness are similar and also very much different. For almost 3 years now, I have had all I can do get through a work day simply by dragging my feet and going through the motions. Weekend consisted of nothing more than laying around and trying to recover from the week and mentally prepare myself for the week ahead. I barely had all I could do to keep up with the basics: take care of my animals, grocery shop, little daily tasks like that. I had no “umph” to do anything more, and if I did do anything more it was because I forced myself to and friends said I must do something to get out of this slump. But for the most part, I felt like a very old woman and just couldn’t. That is fatigue.
Everybody thought I hadn’t yet recovered from my sister-loss, and I kept thinking “this MUST be something else because it feels so wrong for me… it’s taking too long.”
Next, I started nodding off as soon as I got home from work. I would lay down or even just sit on the sofa and a strange wooziness would set in like my head was floating in the air. Next thing I knew I couldn’t hold my head upright and out I would go if even for moments and more like for several minutes. Before too long, this drowsiness started to set in behind the wheel and I would have all I could do to make it home without pulling over to the side of the road for a nap. I thought that maybe I was developing a sleep disorder, or that maybe I am just too old to work these horrid hours, or maybe I just dying because this is what people start to do as death approaches. Something wasn’t right and I still was not connecting the dots.
TBC and here is some interesting research:
Statins can drain the life out of us
By Dr. John Briffa on 15 June 2012 in Cholesterol and Statins
Statin drugs reduce cholesterol by inhibiting the an enzyme in the liver (HMG-CoA reductase) which plays a role in the production of cholesterol in the liver. Unfortunately, this enzyme also plays a part in the production of a substance known as Coenzyme Q10, which itself is important for energy production within the body’s cells. Statins therefore have the ability to drain the life out of people. Any doctor who sees patients and actually listens to them will know this from experience, and now someone’s actually gone and shown it with a scientific study .
The study was published on-line in the Archives of Internal Medicine. A group of individuals were randomised to take one of two statins (simvastatin at 20 mg per day or pravastatin at 40 mg per day) or placebo for six months. Participants were rated at regular intervals through the study for their perceived fatigue on exertion, general fatigue and energy levels.
One thing worth highlighting here is that the study was only 6 months in duration. This is relevant because it’s not uncommon for the adverse side-effects of statins to come on many months or even years after the treatment is started.
Overall, statins did indeed appear to cause a significant change in energy and worsen fatigue on exertion. Women were more affected than men.
Four out of 10 women reported either reduction in energy or worsening of fatigue on exertion.
Two out of 10 women reported problems with both these things.
One out of 10 women reported that both of these things were ‘much worse’
And from ehealthme.com
Review: could Simvastatin cause Drowsiness? Summary: Drowsiness is found among people who take Simvastatin, especially for people who are 60+ old, have been taking the drug for < 1 month, also take medication Aspirin, and have High blood pressure. We study 77,566 people who have side effects while taking Simvastatin from FDA and social media. Among them, 1,286 have Drowsiness.
This post is for your information only. Always consult your physician if you think I might be describing how you feel.